Drought, Crawford
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Crawford forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.976, -91.304 (the zone’s center; the record gives no point)
D2 (Severe) drought conditions continued across parts of eastern Missouri.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LSX wrote it up.
D2 (Severe) drought conditions continued across parts of eastern Missouri.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Dec 31, 9:07 PM CST, 2 hours 53 minutes earlier.
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
907 PM CST Sun Dec 31 2017
.SHORT TERM... (Through Late Monday Afternoon)
Issued at 240 PM CST Sun Dec 31 2017
The main forecast issue will be the cold temperatures through
Monday, New Years Day. Low temps tonight will be well below zero.
Could even see a record low at KUIN. As for winds, to persist from
the north between 5 and 10 mph, creating wind chill values ranging
from -15 to -35 across the area.
On New Years Day, despite plenty of sunshine, temps will struggle to
reach above zero, ranging from single digits north half to mid teens
far south.
Will tidy up headlines for the period, with Wind Chill Warning going
in effect with the zone package this afternoon and persist through
18z Monday for northern half of forecast area, with rest of region
in an advisory.
Byrd
.LONG TERM... (Monday Night through Next Sunday)
Issued at 240 PM CST Sun Dec 31 2017
An amplified flow pattern will continue thru Saturday, featuring a
RIDGE over western North America and NW flow aloft for our region.
This will effectively keep the door "open" for any further bitter
cold air intrusions from Canada during this time along with the
threat of fast-moving, generally weak and ill-defined, clipper
systems.
First up is the dangerous wind chills and cold. The core of the
Arctic airmass, represented by the current 1055mb high pressure
center over the northern High Plains, will move southeastward
directly over our region for Monday night, still a respectable
strength 1045mb high pressure center by this point. Along with
clear skies and light winds and modest snow cover, it should result
in an ideal radiational cooling situation. MOS almost always
under performs in these situations and undercut MOS temps by several
degrees, resulting in a temperature forecast very close to
persistence from the previous night, just with lighter winds.
This will threaten record min temps as well, please see the
CLIMATE section below. Even though it will primarily be temperature
induced (and not so much wind-induced), wind chill values should
still drop to 15 to 25 below zero for a period Monday night and into
Tuesday morning. Have re-organized Wind Chill headlines to reflect
a warning in the far northern CWA thru Tuesday midday, and the rest
as listed below at the bottom of this product.
Temperatures after Tuesday morning will moderate a little (but still
remain well below average) before being driven back down by another
shot of cold air following a cold front on Wednesday. The way
things look now, another round of dangerously low wind chills could
make a return for Wednesday night thru Friday morning over parts of
the CWA, especially northeast MO and west-central and central IL.
Otherwise, the first clipper system looks of decent strength but
there is good consensus on its track being well to the west and
south of our region to have any impact.
The next clipper system will be hot on its heels for Tuesday night.
There appears to be enough moisture to possibly kick out some light
pcpn but no model currently does so. Clipper systems typically do
not come into sufficient focus until within 48 hours to be
able to commit to a pcpn forecast so this will bear some watching.
Part of the problem is that this system is close enough to the
Tuesday system that the interaction between them may be nixing pcpn
development.
The final clipper system appears to be set for Thursday night.
While the EC depiction of it appears impressive with a few inches of
snow potentially and the GFS somewhat less so, the snow forecast for
this will ultimately be determined by exact track, of which the
skill level on a clipper track that far out is very small. Another
one worth keeping an eye on.
The pattern is then expected to transition by late next weekend out
of the NW flow that it has been locked into for sometime. Some
model solutions track a stronger system in by late Sunday which
should be much juicier than the clipper systems we have been getting
but timing, track, and yes, pcpn-type issues are in abundance with
this and it is difficult to commit to much more than chance category
PoPs at this time and leave pcpn-types as a vague wintry mix. Much
time to watch this and to see if any kind of model consensus on this
can be built.
TES
&&
.AVIATION... (For the 06z TAFs through 06z Monday Night)
Issued at 902 PM CST Sun Dec 31 2017
Strong surface ridge centered over eastern SD will build
southeastward into MO and IL late tonight and Monday. Northwest
surface winds will continue late tonight and Monday, becoming
light Monday evening as the surface high center moves into
northern MO. Little if any clouds are expected through the period.
SPECIFICS FOR KSTL: Strong surface ridge centered over eastern SD
will build southeastward into MO and IL late tonight and Monday.
Northwest surface winds will continue late tonight and Monday,
becoming light Monday evening as the surface high center moves
into northern MO. Little if any clouds are expected through the
period.
GKS
&&
.CLIMATE...
Issued at 554 PM CST Thu Dec 28 2017
Bitterly cold temperatures are expected the next several days.
Here is a look at some of the record low temperatures and record
minimum high temperatures:
Record Low Temps Record Minimum High Temps
December 31st
STL (St. Louis) -10 (1976) 9 (1976)
COU (Columbia) -12 (1976) 7 (1976)
UIN (Quincy) -10 (1976) 8 (1973)
January 1st
STL (St. Louis) -10 (1974) 1 (1928)
COU (Columbia) -15 (1974) 1 (1928)
UIN (Quincy) -13 (1974) 2 (1974)
January 2nd
STL (St. Louis) -9 (1879) 6 (1928)
COU (Columbia) -5 (2001) 5 (1928)
UIN (Quincy) -11 (1979) 2 (1979)
January 3rd
STL (St. Louis) -12 (1879) 1 (1879)
COU (Columbia) -11 (1919) -3 (1919)
UIN (Quincy) -16 (1904) 4 (1911)
January 4th
STL (St. Louis) -9 (1879) 5 (1959)
COU (Columbia) -8 (1999) 5 (1959)
UIN (Quincy) -11 (1999) 2 (1999)
&&
.PRELIMINARY POINT TEMPS/POPS...
Saint Louis -5 7 -3 17 / 0 0 0 0
Quincy -14 2 -13 13 / 0 0 0 0
Columbia -10 6 -11 17 / 0 0 0 0
Jefferson City -7 8 -10 18 / 0 0 0 0
Salem -4 8 -6 15 / 0 0 0 0
Farmington -3 11 -10 19 / 0 0 0 0
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Wind Chill Advisory until noon CST Tuesday for Cole MO-Crawford
MO-Franklin MO-Gasconade MO-Iron MO-Jefferson MO-Madison MO-
Osage MO-Reynolds MO-Saint Charles MO-Saint Francois MO-
Saint Louis City MO-Saint Louis MO-Sainte Genevieve MO-
Warren MO-Washington MO.
Wind Chill Warning until noon CST Monday for Audrain MO-Boone MO-
Callaway MO-Lincoln MO-Moniteau MO-Monroe MO-Montgomery MO-
Pike MO-Ralls MO.
Wind Chill Advisory from noon Monday to noon CST Tuesday for
Audrain MO-Boone MO-Callaway MO-Lincoln MO-Moniteau MO-
Monroe MO-Montgomery MO-Pike MO-Ralls MO.
Wind Chill Warning until noon CST Tuesday for Knox MO-Lewis MO-
Marion MO-Shelby MO.
IL...Wind Chill Advisory until noon CST Tuesday for Bond IL-Clinton
IL-Fayette IL-Madison IL-Marion IL-Monroe IL-Randolph IL-
Saint Clair IL-Washington IL.
Wind Chill Warning until noon CST Monday for Calhoun IL-Greene
IL-Jersey IL-Macoupin IL-Montgomery IL.
Wind Chill Advisory from noon Monday to noon CST Tuesday for
Calhoun IL-Greene IL-Jersey IL-Macoupin IL-Montgomery IL.
Wind Chill Warning until noon CST Tuesday for Adams IL-Brown IL-
Pike IL.
&&
WFO LSXHazardous Weather Outlook National Weather Service Saint Louis MO 255 PM CST Sun Dec 31 2017 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-011200- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 255 PM CST Sun Dec 31 2017 This hazardous weather outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Tonight Bitterly cold wind chills can be expected again. The coldest wind chills of 25 to 35 below zero will be over central and northeast Missouri as well as west-central and central Illinois late tonight. Please refer to the Warnings and Advisories that are in effect for further information. .DAYS TWO THROUGH SEVEN...Monday through Saturday Dangerously cold wind chills of 15 to 30 below zero are likely for the entire area Monday morning into Tuesday morning. The highest threat for these dangerous wind chill values will be during the early morning hours both Monday and Tuesday. The coldest wind chills will be over northeast Missouri and west- central Illinois. Please refer to the Warnings and Advisories that are in effect for further information. Another round of dangerous wind chill values of 15 below zero or lower is likely for late Wednesday night and Thursday morning and again early Friday morning for much of northeast Missouri and west-central Illinois. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. TES
The national radar mosaic for the moment the first event began.
7 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2018Every state in 2018This day in weather historyWarnings in Missouri, January 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 733959, 733960, 733961, 733962, 733963, 733964, 733972.